• Welcome to Crohn's Forum, a support group for people with all forms of IBD. While this community is not a substitute for doctor's advice and we cannot treat or diagnose, we find being able to communicate with others who have IBD is invaluable as we navigate our struggles and celebrate our successes. We invite you to join us.

No antibodies and levels normal, but flaring on infliximab

Hi all,

I have Crohn's in colon.

I was put on Infliximab a while back now and it took the edge off my symptoms.

I eventually started in feel like progress had stalled and, indeed, started showing symptoms. As a result, I took dietary plus supplement steps and things improved.

Fast forward to more recently and I was going downhill quite quickly after an infusion. I developed quite bad symptoms, particularly bleeding. Again, I took my own steps and the symptoms stopped completely.

I then got a calprotectin test and the results were fantastic - they were far lower than I've ever had them.

Giving that I had quite bad flaring on the Infliximab that only resolved when I took my own steps I assumed I must have built up antibodies.

Anyway, got my trough levels checked just before my next infusion. The drug levels came back at normal amounts and, more confusingly, I had no antibodies.

So, question, have any of you been in a situation where you're flaring under a biolgic but you have normal levels in your body and no antibodies?

Many thnaks in advance
 
Wow, this is a very interesting scenario/question. I don't have answers but I am very much interested in hearing what others have to say.
 
Hi aypues and Jo-mom,

Thanks for replying.

I’m sorry, I can’t be specific. My IBD nurse at the hospital simply told me my levels were ‘well within the normal range’. Also, I should say the test was done 8 weeks after my last infusion.

I’ve done a bit of sherlocking since my question. It seems that in the scenario stated it might indicate that the dominant mode of inflammation has shifted to non-TNF mediated mechanism. Thus, a change in class of drug may be warranted.

That said, because I’ve taken my own actions to seemingly remedy the flaring under Infliximab may results actually look great. So, to the hospital it looks like the drug is doing a very good job, especially given my original calprotectin levels (1800+).

Many thanks.
 
Hi Matq - can you share what steps you have been doing that is helping with your symptoms?
Sure.

I took boswellia, specifically ApresFlex by Life Extenion.

On the diet front, I cut down strictly to veg (non starchy), fruit, meat and fish, plus white tea. I didn’t overdo the animal protein though and got a lot of calories from what my body agreed with (e.g. avocados).

I then expanded out to pressure cooked lentils and oats and brown rice. Though, crucially, on the grain front, I fermented everything (in salted water with added buckwheat flour to degrade the phytic acid) for at least three days to make them super digestible. An acquired taste as it fermenting really sours the grains.

All the best,

Matt
 
I should also say, except the oats as they’re flaked obviously, I ‘crack’ the grains in a food processor to help the starches ferment.

Also, I generally started pressure cooking a lot. I pressure cooked white potato for a while yesterday and it went down great.

Best wishes
 
When infliximab started failing for me, my doctor added Azathioprine, and that put me back in remission. After a few years, I started having problems with both drugs, and had to switch to something else.
 
When infliximab started failing for me, my doctor added Azathioprine, and that put me back in remission. After a few years, I started having problems with both drugs, and had to switch to something else.
Hi Tuff,

Yep, some of us are a bit tricky with meds.

Asacol started causing me liver inflammation. Azathioprine unfortunately never did anything for my symptoms and they had to take me off it as it was taking my neutrophil count too low. Oral Prednisone was amazing first time but gradually has done less for me. While, Humira lost its effect quickly.

That’s why I was a bit worried when I started flaring under Infliximab.
 
Top